Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 14, 2020Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2020, 2:08 PM MST for Cochise County, Arizona. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2020, 2:08 PM MST (21:08 UTC)
Expired
Jul 14, 2020, 2:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:30 PM MSTTSTM WND DMGSaint David, AZSPOTTER REPORTED A FEW MEDIUM SIZED MESQUITE BRANCHES WERE SNAPPED FROM THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS55 KTWC 142108
SVRTWC
AZC003-142145-
/O.NEW.KTWC.SV.W.0015.200714T2108Z-200714T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
208 PM MST Tue Jul 14 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Cochise County in southeastern Arizona...

* Until 245 PM MST.

* At 207 PM MST, a severe thunderstorm was located near Kartchner
  Caverns State Park, or near Benson, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Benson, St. David and Kartchner Caverns State Park. 

This includes the following highways...
 Interstate 10 between mile markers 307 and 311.
 Route 80 between mile markers 293 and 304.
 Route 90 between mile markers 292 and 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3181 11034 3190 11040 3202 11022 3187 11012
TIME...MOT...LOC 2107Z 242DEG 7KT 3187 11031 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
770 
WWUS55 KTWC 142123
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
223 PM MST Tue Jul 14 2020

AZC003-142145-
/O.CON.KTWC.SV.W.0015.000000T0000Z-200714T2145Z/
Cochise-
223 PM MST Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR WEST CENTRAL COCHISE COUNTY...

At 223 PM MST, a severe thunderstorm was located near St. David, or
near Benson, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Benson and St. David. 

This includes the following highways...
 Interstate 10 between mile markers 307 and 311.
 Route 80 between mile markers 293 and 304.
 Route 90 between mile markers 292 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 11030 3193 11035 3202 11022 3187 11012
TIME...MOT...LOC 2123Z 242DEG 7KT 3189 11028 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
724 
WWUS55 KTWC 142142
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
242 PM MST Tue Jul 14 2020

AZC003-142152-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-200714T2145Z/
Cochise-
242 PM MST Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 245 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3183 11030 3193 11035 3202 11022 3187 11012
TIME...MOT...LOC 2142Z 242DEG 7KT 3191 11024 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:45 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 9:45 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
945 AM MST Tue Jul 14 2020

.SYNOPSIS...Isolated thunderstorms this afternoon and evening
favoring southeast of Tucson and across the White Mountains.
Scattered showers and thunderstorms should prevail Wednesday into
early next week especially during afternoon and evening hours.
Hotter than normal high temperatures through Thursday with daytime
temperatures close to seasonal normals this weekend.

&&

.DISCUSSION...IR/visible satellite imagery depicted a band of mid-
level and mostly cirriform clouds extending generally from eastern
Santa Cruz County/Cochise County northeastward toward the White
Mountains at this time. Meanwhile, clear skies or a few cirrus
clouds were noted elsewhere. The 14/12Z KTWC sounding precip water
value of 1.36 inches was nearly identical to 24 hours ago. Some
differences in the various stability parameters, but MLCAPE yielded
just 40 J/kg. LCL-EL mean wind was 227 degs/14 kts.

Various high resolution models including the U of A WRF-NAM and WRF-
RR, and several HRRR solutions suggest isolated to perhaps scattered
coverage of showers/tstms this afternoon/evening favoring portions
if not much of Cochise County, and across the White Mtns. Some
solutions suggest a few showers/tstms may encroach upon the far
southeast part of the Tucson metro area (i.e. Vail) this afternoon.
Showers/tstms are then depicted to more mainly northeastward and
should mostly be east of this forecast area by around midnight.
Curious to note a potential MCS encroaching upon far southeast
sections late tonight, and least per WRF-NAM.

At any rate, based on these solutions, there are no changes
forthcoming regarding the inherited forecast precip chances for this
afternoon and evening. High temps this afternoon will generally be
around 5 degrees or so above normal.

Please refer to the additional sections in this product for further
detail.

&&

.AVIATION...Valid through 15/18Z.
Isolated -TSRA/-SHRA this afternoon and evening southeast of KTUS,
especially vicinity KDUG, KALK and KFHU. Other isolated -TSRA/-SHRA
vicinity White Mtns northeast of KSAD. Expect bulk of any -TSRA/-SHRA
to dissipate around 06Z-08Z Wednesday. Otherwise, FEW-SCT clouds 10k-
15k ft MSL and BKN-OVC clouds above 20k ft MSL east to south of KTUS.
West to northwest of KTUS FEW clouds above 20k ft MSL. Surface wind
this evening sely/sly 10-15 kts with gusts around 20 kts. Surface
wind variable in direction mainly under 12 kts at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms each afternoon/evening through the forecast period.
Conditions are slightly less favorable today, with storms mainly
southeast of Tucson and over the White Mountains. Activity looks to
increase Wednesday into the weekend. Temperatures will ease back to
slightly above normal levels by Friday. Relative humidities hold
close to average through the week with generally good overnight
recoveries. 20-ft winds generally remain less than 15 mph with some
afternoon gustiness, although today will be breezier across the Upper
Gila River Valley. Also, any afternoon/evening thunderstorms will
capable of gusts to 45 mph or higher.

&&

.PREV DISCUSSION...Showers over Cochise county have come to an end
with the cloud cover slowly diminishing. For today, the environment
is less favorable for convection over much of the area with drier SW
flow aloft. So at this time I have limited the threat of convection
to well southeast of the Tucson area for the afternoon and evening
hours today. Still running rather warm with high temperatures
peaking around 5 degrees warmer than average for the day.

Then Wednesday onward the flow aloft becomes more southerly then
eventually southeasterly at times with low level moisture increasing
through time as well. This should set us up well for an increase in
shower and thunderstorm coverage Wednesday afternoon through the
coming weekend. It will also help to steadily trim the high
temperatures each day to where we should finally be near average
levels by Saturday. For this forecast package I trended pops upward
a bit for most afternoon and evening periods especially southeast of
the Tucson area into the solid chance category. Wednesday the bulk
of the activity will be east of Tucson then Thursday into the
weekend it shifts a bit further west. By the weekend, with an
increase in precipitable water the storms should also be a bit more
efficient in rainfall production. A quick look into the following
week suggests more of the same, so the monsoon season finally looks
to be getting into full swing.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 2:04 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Tue Jul 14 2020

AZZ509-511-142145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
204 PM MST Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...

At 203 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Thatcher, or 10 miles southwest of Safford, moving
northeast at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Pima, Central and Frye Mesa Dam.

LAT...LON 3270 10983 3280 10996 3293 10980 3282 10965
TIME...MOT...LOC 2103Z 242DEG 8KT 3277 10986

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:41 PM MSTSpecial Weather StatementTWC49 min
Jul 14, 2:04 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 14, 2:44 PM MSTSpecial Weather StatementTWCCochise46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.